Study shows negative effects of ADHD medications

A recent study by researchers at Princeton, Cornell, and the University of Toronto sheds light on the negative effects of increased stimulant use in ADHD children.

Using data from Quebec, where a change in insurance policy brought about a large increase in the use of stimulant medications for ADHD, researchers found no evidence of improvement in emotional or academic outcomes in the medium or long term:

“We find that the introduction of the prescription drug insur- ance program increased the use of stimulants in Quebec relative to the rest of Canada. However, we find no evidence that the performance of children with ADHD improved. In fact, the increase in medication use among children with ADHD is associated with increases in the probability of grade repetition, lower math scores, and a deterioration in relationships with parents. When we turn to an examination of long-term outcomes, we find that increases in medication use are associated with increases in the probability that a child has ever suffered from depression and decreases in the probability of post-secondary education among girls.”

How can it be that medications that so many find efficacious have no lasting benefit? There are a number of possible explanations, but a likely answer is that these stimulants are indeed effective – at improving behavior. Parents and teachers tend to report drastic behavioral changes when children begin taking ADHD medications. But it may be that these improvements are masking their ADHD symptoms rather than demonstrating actual progress:

“. . .medication is a substitute for other types of cognitive and behavioral interventions that might be necessary to help the child learn. By making children less disruptive, ADHD medica- tion could decrease the attention that they receive in the average classroom and reduce the probability that the child receives other needed services.”

Other possibilities that may explain the measured negative impact of stimulant use include negative psychological/social effects of making a child aware of their ADHD diagnosis, as well as improper dosing and monitoring of the medication.

What do you think of this research? What’s your experience with long-term stimulant use? Let us know in the comments below!